question-icon

Suggest treatment for dystonia in a Parkinson's patient

default
Posted on Thu, 14 May 2015
Question: suffering greatly from dystonia....I have Parkinsons......Sinemet , ropinorole, off zanax for the moment....any help would be appreciated....had DBS 2 yrs, ago. neck, head feels like it is going to explode/
doctor
Answered by Dr. Olsi Taka (1 hour later)
Brief Answer:
Medication modifications or botulinum toxin injections

Detailed Answer:
I read your question and I am sorry about the symptoms you are experiencing.

Dystonia in a Parkinson's patient can often be related to treatment. It can be dystonia related to ending of sinemet effect (off dystonia) or, more rare, related to the peak of sinemet effect (on dystonia). Have you payed attention to when the episodes happen n relation to the treatment dosages? If you aren't sure you could keep a diary for a time to identify the times of day when it happens. Another possibility if the dystonia started after DBS, could be for it to be a consequence of DBS treatment.

Regarding manamegement, if it is a case of sinemet related dystonia first thing which is tried is taking controlled released formulations or fractionate the doses as much as possible. Also using entacapone may also help to extent the effect of levodopa, there is Stalevo which apart from Carbidopa and Levodopa contains also Entacapone.
If that doesn't work benzodiazepines can be used like clonazepam (although you seem to have used already one alprazolam), or Baclofen another muscle relaxant.
If those are not not enough either the next alternative is the use of botulinum toxin injections in the affected area.

I remain at your disposal for further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (3 hours later)
DR. Taka,
Thanks for your prompt, thoughtful response. Is Ropinorole equivalent to Entacapone? For some reason I just do not want to take Alprazolam....is Baclofen equivalent?

My "On" time is less than "Off" So you think controlled release might mitigate symptoms?(Sinement).

Also do you have any trust in Macuna Pruriens which contains Dopamine.....Accupunture or anyother therapies. How about dietary anything you would recommend or dissuade me from eating.

I was a Tennis Pro before retiring and my co-ordination returned after DBS...now just need to expunge Dystonia.

My neurologist is Movement Disorder specialist, but, no one can know everything.
I hope I can work with you for some months and at least try some different therapies.

Best Regards,
XXXX
doctor
Answered by Dr. Olsi Taka (4 hours later)
Brief Answer:
Read below

Detailed Answer:
Thank you for your questions and consideration.

First I should have explained that by "off" I mean symptoms appearing when the effect of medication has ended, while "on" when it is at its peak. I don't know whether that's what you had in mind.
Entacapone is different from ropinirole, its action is to prolong the action of levodopa (present in Sinemet) in the organism (alone with levodopa doesn't have any effect). Whether its addition or switching to controlled release Sinemet will work depends on whether Sinemet fluctuations are the cause. If it's a side effect of DBS less likely to be effective.
Baclofen is of a different group to alprazolam. I suppose you don't want to use alprazolam due to its potential for dependance and tolerance which I understand very well. Baclofen as I said is of a different class and doesn't share the same side effects.
Whether it'll work, it works in a percentage of patients not all of them (as all the other alternatives for that matter), so it can't be predicted beforehand.

Mucuna pruriens is a long used treatment in Ayurveda. I don't have personal experience as ayurveda is little known this part of Europe. However to make a recommendation there would have to exist large scale studies proving their added benefit to levodopa treatment and up to now there are no such studies, the largest publication to date included only 8 patients which is insufficient. Anyway it's basically the same substance as levodopa with probably similar benefits and complications so I wouldn't risk adding it to Sinemet as it would complicate assessment of therapy efficacy without any benefits. Another source of dopamine would be fava beans though would have to be considerable amounts.
Other dietary recommendations might be consumption of less protein containing foods and more fibers, use of vitamin C and D.

Acupuncture can be tried for dystonia, there are reports of benefits in several cases, though again, there are no large scale studies. Benefit is not evident from the first session though you would need several of them to judge in case you're going to try it.

I appreciate your desire to work together and I will always be happy to give a second opinion. However keep in mind that I (or any virtual doctor) will never be able to substitute an in person one. That applies to any medical subspecialty, but more than any of them that applies to movement disorders where physical exam is the only evaluation tool we have (as opposed to other fields of medicine where lab or imaging play a major role).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (7 hours later)
Dr. Taki,

Thanks once again. I just felt so bad most of the day that I took a Percodane (no spelling wrong) painkiller I had left from DBS........I felt much better and am still better than this time last evening. I know there can be side effects and inherent problems with it use also.

I will speak to my Neurologist about Entacapone and maybe reconsider Staelevoe also. Also Baclofen.

Your admonition about Clinical diagnosis is well taken. Parkinsons idiopathic nature is the most frustrating and insidious feature. I was going through some serious family difficulties when I first noticed symptoms. I thinks it's relation to clinical depression maybe far greater than we know. Then again genetics and just natural aging may be even greater.

I will be seeing my Neurologist 5/15.

Any other info will be greatly appreciated.

Regards,
XXXX
doctor
Answered by Dr. Olsi Taka (41 minutes later)
Brief Answer:
Read below.

Detailed Answer:
Your frustration is perfectly understandable. Actually depression is considered to be very commonly linked with Parkinson's disease, you are perfectly right in that regard.

Just to be clear Stalevo has entacapone included inside (basically it's Sinemet with entacapone packaged in the same pill for your convenience).

Other info which I should have mentioned is that at times physiotherapy with stretching exercises can have some benefit.

I hope you'll get better soon.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3668 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for dystonia in a Parkinson's patient

Brief Answer: Medication modifications or botulinum toxin injections Detailed Answer: I read your question and I am sorry about the symptoms you are experiencing. Dystonia in a Parkinson's patient can often be related to treatment. It can be dystonia related to ending of sinemet effect (off dystonia) or, more rare, related to the peak of sinemet effect (on dystonia). Have you payed attention to when the episodes happen n relation to the treatment dosages? If you aren't sure you could keep a diary for a time to identify the times of day when it happens. Another possibility if the dystonia started after DBS, could be for it to be a consequence of DBS treatment. Regarding manamegement, if it is a case of sinemet related dystonia first thing which is tried is taking controlled released formulations or fractionate the doses as much as possible. Also using entacapone may also help to extent the effect of levodopa, there is Stalevo which apart from Carbidopa and Levodopa contains also Entacapone. If that doesn't work benzodiazepines can be used like clonazepam (although you seem to have used already one alprazolam), or Baclofen another muscle relaxant. If those are not not enough either the next alternative is the use of botulinum toxin injections in the affected area. I remain at your disposal for further questions.